Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 98, NWS Albuquerque, NM

July 25, 2022Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 25, 2022, 2:21 PM MDT for Lincoln County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2022, 2:21 PM MDT (20:21 UTC)
Expired
Jul 25, 2022, 5:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 57 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 2:40 PM MDTFLASH FLOOD2 Nnw Hollywood, NMFLASH FLOODING AT GAVILAN CANYON AND WARRIOR DRIVE OFF THE MCBRIDE BURN SCAR. ROAD CLOSURES IN PROGRESS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WGUS55 KABQ 252021
FFWABQ
NMC027-252330-
/O.NEW.KABQ.FF.W.0098.220725T2021Z-220725T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
221 PM MDT Mon Jul 25 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The McBride burn scar in...
  South Central Lincoln County in central New Mexico...

* Until 530 PM MDT.

* At 221 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the McBride Burn Scar. Up to 0.6 inches of rain 
  have fallen. The expected rainfall rate is 1.25 inches in 1 hour. 
  Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will impact Gavilan Canyon 
Road, Blue Lake Drive, Eagle Creek Canyon Road and areas downstream 
to the Rio Ruidoso. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the McBride
           Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the McBride Burn Scar.

* Some locations that will experience flash flooding include...
  Ruidoso, Ruidoso Downs and Hollywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the McBride fire burn area.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.



&&

LAT...LON 3340 10561 3341 10560 3341 10558 3336 10558
      3335 10558 3334 10559 3333 10561 3332 10564
      3333 10565 3335 10565 3336 10565 3338 10565
      3339 10564 3339 10563 3340 10562

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1.25 INCHES IN 1 HOUR

$$

44
2 follow-up statements
177 
WGUS75 KABQ 252111
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
311 PM MDT Mon Jul 25 2022

NMC027-252330-
/O.CON.KABQ.FF.W.0098.000000T0000Z-220725T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NM-
311 PM MDT Mon Jul 25 2022

...FLASH FLOOD WARNING FOR THE MCBRIDE BURN SCAR REMAINS IN EFFECT 
UNTIL 530 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL LINCOLN COUNTY...

At 311 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over the McBride Burn Scar. Between 0.25 and 2.66 inches of 
rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

Excessive rainfall over the burn scar will impact Gavilan Canyon 
Road, Blue Lake Drive, Eagle Creek Canyon Road and areas downstream 
to the Rio Ruidoso. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the McBride Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the McBride Burn Scar.

Some locations that will experience flash flooding include...
  Ruidoso, Ruidoso Downs and Hollywood.

At 2:50 PM MDT law enforcement reported flash flooding near the 
intersection of Gavilan Canyon Road and Warrior Drive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.



&&

LAT...LON 3340 10561 3341 10560 3341 10558 3336 10558
      3335 10558 3334 10559 3333 10561 3332 10564
      3333 10565 3335 10565 3336 10565 3338 10565
      3339 10564 3339 10563 3340 10562

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

44
912 
WGUS75 KABQ 252327
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
527 PM MDT Mon Jul 25 2022

NMC027-252337-
/O.EXP.KABQ.FF.W.0098.000000T0000Z-220725T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NM-
527 PM MDT Mon Jul 25 2022

...FLASH FLOOD WARNING FOR THE MCBRIDE BURN SCAR WILL EXPIRE AT 530 
PM MDT THIS AFTERNOON FOR SOUTH CENTRAL LINCOLN COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat, but hazardous water levels will continue through 
drainages from Ruidoso downstream to Glencoe until at least 730 PM 
MDT. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT Tuesday for 
portions of central, north central, and west central New Mexico.

LAT...LON 3340 10561 3341 10560 3341 10558 3336 10558
      3335 10558 3334 10559 3333 10561 3332 10564
      3333 10565 3335 10565 3336 10565 3338 10565
      3339 10564 3339 10563 3340 10562

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 11:20 AM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 25, 11:20 AM MDT, 3 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1120 AM MDT Mon Jul 25 2022

.AVIATION...
18Z TAF CYCLE
Cumulus is beginning to develop across the central and western high
terrain at this hour, indicating the early stages of thunderstorm
development. Greatest coverage of thunderstorms will favor areas
along and west of the central mountain chain with steering flow
tracking them in a slow, northerly direction. Localized MVFR
conditions due to heavy rain will be possible with the strongest
thunderstorms as will gusty winds and frequent lightning. Storms will
linger late into this evening, especially across western NM and will
likely not taper off until closer to 06Z.

15

&&

.PREV DISCUSSION...221 AM MDT Mon Jul 25 2022...
.SYNOPSIS...
For the next few days, high pressure will remain in a weakened state
in the upper levels of the atmosphere over New Mexico. Monsoon
moisture will stay in place over the state, and repeated rounds of
afternoon and evening showers and thunderstorms are expected each
day. Shower and thunderstorms will be concentrated over the higher
terrain of western and central New Mexico today with few, if any,
storms in the east central to southeastern plains. A moist front
could increase showers and thunderstorm activity over northeastern
New Mexico on Tuesday and periodically through the rest of the week,
and a few stray storms may begin expand into the east central plains.
Most showers and thunderstorms will drift very slowly while
producing heavy rainfall rates, and this will lead to locally heavy
rainfall and possible flash flooding, especially over recent wildfire
burn scars. Temperatures in northern and western parts of New Mexico
will stay slightly below normal this week with readings running near
to slightly above average in the east central to southeastern plains
early in the week before cooling some.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY)...
The large scale pattern continues to show a large high pressure
system dominating the southern plains with NM under the western
periphery, while smaller meso-scale features are playing a
significant role in the day-to-day thunderstorm activity. One of
which will be a tongue of dry mid-level air acting to suppress
convection over the east-central and southeastern plains this
afternoon. The main tap of monsoon moisture remains over western NM,
and this will be the main area for Monday's crop of afternoon
storms. With skies clearing this morning, diurnal heating should
destabilize conditions fairly early allowing for CI to begin near
the 11am to noon hour over the central and western mountain chains.
Steering flow will be weak, but storm motions will generally be
south-to-north today, albeit slowly. While mountain areas will get
the first shot at thunderstorms today, surrounding valley locations
will get in on the action later in the afternoon with colliding
outflow boundaries taking storms into the evening hours. Numerical
models are also showing a deformation area setting up over western
NM late today, which is expected to keep thunderstorm activity going
well into the evening and overnight period through this part of the
state. With a robust and long duration round of storms today,
coupled with a juicy atmosphere and slower storm motions, localized
flash flooding will remain a concern today, especially over recent
burn scars. Therefore, another Flood Watch will be laid down to
cover the Black, Bear Trap, Cerro Pelado, Cook's Peak, Hermit's
Peak/Calf Canyon, and McBride burn scars with this forecast package.

Showers will persist the longest through western NM Monday night
thanks to the aforementioned deformation area. Tuesday will see
another robust crop of afternoon storms favoring central and western
NM. Weak south-to-north steering flow will keep the threat of
localized heavy rainfall causing flash flooding going. Lesser and
more isolated coverage of storms will exist over the eastern plains
again.

LONG TERM...(WEDNESDAY THROUGH SUNDAY)...
The pattern will be a slow-evolving one through the remainder of the
work week with the weakness in high pressure aloft remaining over
NM. An elongated extension from the Bermuda high will stretch across
the lower MS valley and occasionally as far west as TX. Over the
Great Basin a separate centroid of the high will be present. This
will ultimately keep near to above average moisture in place over NM
with storms in the southern tier of the state moving westbound while
northern cells propagate more northeastward or east northeastward as
the flow struggles to retain some semblance of anticyclonic curvature
over the state. Storms will favor the western and northern high
terrain through the end of the work week with scattered to
occasionally numerous cells still possible over the central and south
central high country. Periodic moist surface boundaries will enter
NM from the north, a recurring and almost seemingly semi-permanent
feature that will offer enhancements to convective initiation,
especially in north central to northeastern zones. Temperatures will
not undergo any large day-to-day swings in western and central zones
through the end of the work week, but eastern plains zones could see
a few degrees of cooling, especially by Friday.

By Saturday the westernmost extension of the Bermuda high will break
away and attempt to slide over NM while the Great Basin centroid
potentially creeps closer for a possible merger into Sunday and
Monday of next week. Rising pressure heights (by just a couple
decameters) might suppress storms slightly, but moisture would look
to remain readily available this weekend.

24/52

&&

.FIRE WEATHER...
No fire weather concerns through the forecast period. Abundant
monsoon moisture will keep daily rounds of afternoon storms favoring
central and western NM going each day. Meanwhile, the eastern plains
will remain mostly dry and hot. The main threat will be typical
hazards associated with any passing thunderstorm, and in particular
the threat of flash flooding from localized heavy rainfall over
recent burn scars. Otherwise, highs will be within five degrees of
normal, slightly below over western NM and slightly above through
the eastern plains. Recoveries will be good through eastern NM, and
excellent through western NM.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for the following zones...
NMZ208-211-214-215-226.

&&

In the hours before

Special weather statement, Jul 25, 1:46 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
146 PM MDT Mon Jul 25 2022

NMZ201-204-206-252015-
Northwest Highlands-Northwest Plateau-West Central Mountains-
146 PM MDT Mon Jul 25 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
MCKINLEY COUNTY THROUGH 215 PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Standing Rock, or 11 miles west of Crownpoint, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crownpoint and Mariano Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3554 10832 3567 10848 3593 10824 3574 10801
TIME...MOT...LOC 1945Z 225DEG 18KT 3566 10834

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Jul 25, 2:06 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
206 PM MDT Mon Jul 25 2022

NMZ224>226-239-252030-
Upper Tularosa Valley-Eastern Lincoln County-South Central
Mountains-South Central Highlands-
206 PM MDT Mon Jul 25 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL LINCOLN
COUNTY THROUGH 230 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
White Oaks, or 16 miles northeast of Carrizozo, moving north at 20
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ancho, White Oaks, Encinoso and Jicarilla.

This includes Highway 380 between Mile Markers 74 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3368 10538 3355 10569 3388 10596 3406 10575
      3404 10546
TIME...MOT...LOC 2006Z 160DEG 17KT 3378 10563

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

15
Special weather statement, Jul 25, 2:07 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
207 PM MDT Mon Jul 25 2022

NMZ226-252030-
South Central Mountains-
207 PM MDT Mon Jul 25 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
LINCOLN COUNTY THROUGH 230 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ruidoso. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ruidoso, Ruidoso Downs and Hollywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3339 10573 3338 10562 3334 10549 3330 10550
      3331 10572
TIME...MOT...LOC 2006Z 173DEG 4KT 3328 10565

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:55 PM MDTFlash Flood Warning Considerable damage threatABQSandoval3 hr
Jul 24, 7:25 PM MDTAreal Flood AdvisoryABQCatron, Cibola, McKinley3 hr
Jul 24, 7:57 PM MDTSpecial Weather StatementABQMcKinley33 min
Jul 25, 12:22 AM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 25, 2:24 AM MDTFlood WatchABQCatron, Colfax, Lincoln, Los Alamos, Mora, Rio Arriba and 5 more22 hr
Jul 25, 1:03 PM MDTAreal Flood AdvisoryABQMora, Taos3 hr
Jul 25, 1:20 PM MDTFlash Flood Warning Considerable damage threatABQMora, Taos3 hr
Jul 25, 1:46 PM MDTSpecial Weather StatementABQMcKinley29 min
Jul 25, 1:54 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 25, 2:03 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 25, 2:06 PM MDTSpecial Weather StatementABQLincoln24 min
Jul 25, 2:07 PM MDTSpecial Weather StatementABQLincoln23 min
Jul 25, 2:34 PM MDTFlash Flood WarningABQLincoln3 hr
Jul 25, 2:47 PM MDTFlash Flood WarningABQSocorro3 hr
Jul 25, 3:17 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 25, 3:26 PM MDTSpecial Weather StatementABQTorrance34 min
Jul 25, 3:47 PM MDTAreal Flood AdvisoryABQMora, San Miguel, Taos4 hr
Jul 25, 4:02 PM MDTAreal Flood AdvisoryABQTorrance118 min
Jul 25, 4:11 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 25, 4:24 PM MDTSpecial Weather StatementABQ36 min
Jul 25, 4:44 PM MDTSpecial Weather StatementABQCatron31 min
Jul 25, 4:54 PM MDTSpecial Weather StatementABQ36 min
Jul 25, 4:59 PM MDTAreal Flood AdvisoryABQCatron3 hr
Jul 25, 5:15 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Jul 25, 5:32 PM MDTAreal Flood AdvisoryABQTorrance, Valencia3 hr
Jul 25, 5:39 PM MDTSpecial Weather StatementABQBernalillo36 min
Jul 25, 5:40 PM MDTAreal Flood AdvisoryABQLincoln110 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.